South Dakota, 2008

Hail in South Dakota, August 26, 2008

August 26, 2008 · NWS ABR · 12 events in 4 counties and zones

An upper level disturbance combined with a surface cold front and produced several severe thunderstorms across north central South Dakota. Large hail from penny to golf ball size occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An upper level disturbance combined with a surface cold front and produced several severe thunderstorms across north central South Dakota. Large hail from penny to golf ball size occurred with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 2:22 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 26, 2:22 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT TUE AUG 26 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES TONIGHT AND WHERE
AND IF ANY OF THE STORMS WILL BE SEVERE. A FAIRLY STRONG SHORTWAVE
ASSOCIATED WITH AN UPPER LEVEL TROUGH CURRENTLY OVER THE
NORTHWESTERN PART OF THE COUNTRY WILL EJECT FROM EASTERN MONTANA
ACROSS NORTH DAKOTA TONIGHT. A SURFACE COLD FRONT CURRENTLY OVER
WESTERN SOUTH DAKOTA WILL STEADILY TRACK EASTWARD OVERNIGHT...AND
LOOKS TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE REGION HAS
BEEN UNDER A DECENT CAP ALL DAY...BUT SHOULD SEE IT BEGIN TO BREAK
DOWN ACROSS THE WESTERN CWA DURING THE REMAINDER OF THE AFTERNOON
AND INTO THE EARLY EVENING HOURS. AN AXIS OF
INSTABILITY...1000-2000 J/KG OF CAPE AND -2 TO -4 LIS...DEVELOPS
ALONG THE FRONT AS IT PUSHES TO THE WESTERN CWA THIS
EVENING...MAKING THAT AREA THE FOCUS OF THE BEST POTENTIAL FOR
SEVERE STORMS TO DEVELOP. WILL KEEP A MENTION OF T+ GOING OVER
PORTIONS OF THE WESTERN CWA DURING THE EVENING HOURS...AND EXPECT
LARGE HAIL TO BE THE MAIN THREAT. BY 06Z...THE INSTABILITY BEGINS
TO WANE. HOWEVER...AS A 30 TO 40 KNOT LLJ DEVELOPS OVER THE
EASTERN CWA AND THE CAP BEGINS TO WEAKEN IN THAT AREA...EXPECT TO
SEE AN AREA OF RAIN WITH EMBEDDED NON-SEVERE THUNDERSTORMS PUSH
ACROSS THE CENTRAL AND EASTERN CWA OVERNIGHT. MAY SEE A FEW
LINGERING SHOWERS OVER THE EXTREME EASTERN CWA EARLY WEDNESDAY
MORNING...THEN AN AREA OF WEAK HIGH PRESSURE SLIDES OVER THE
NORTHERN PLAINS. ANOTHER SURFACE TROUGH APPROACHES THE REGION
WEDNESDAY NIGHT...BUT MODELS ARE NOT IN GOOD AGREEMENT WITH
TIMING...SO HAVE OPTED TO STICK WITH PERSISTENCE AND LEAVE
WEDNESDAY NIGHT DRY FOR NOW.

BIGGEST STORY WITH TEMPERATURES WILL BE SIGNIFICANTLY COOLER AIR
MOVING IN BEHIND THE EXITING FRONT ON WEDNESDAY. H85 TEMPS FALL
INTO THE +8 TO +14 RANGE...RESULTING IN HIGH TEMPERATURES IN THE
70S CWA WIDE.

.LONG TERM...THURSDAY THROUGH TUESDAY
MODELS STILL IN GOOD AGREEMENT WITH UPPER FLOW THROUGH THE
WEEKEND...AND BEGIN TO DIVERGE ON HOW BEST TO HANDLE UPPER TROUGH
PASSING ACROSS THE NORTHERN CONUS FOR THE START OF NEXT WEEK.
ECMWF SEEMS TO HAVE BEST RUN TO RUN CONTINUITY WITH THIS
FEATURE...WHICH WILL BRING THE BEST CHANCE FOR PRECIPITATION...BUT
BETWEEN HERE AND THERE WE WILL HAVE TO DEAL WITH TWO OTHER SYSTEMS
DURING THIS PERIOD.

WILL BEGIN PERIOD WITH BROAD UPPER TROUGH OVERHEAD...AND EMBEDDED
SECONDARY SHORTWAVE MOVING ACROSS THE CWA. THIS REFLECTS DOWN TO
THE SURFACE AS A WEAK TROUGH BEHIND DOWNSTREAM COLD FRONT. PROFILE
MOISTURE MARGINAL FOR DIURNALLY DRIVEN CONVECTION...HOWEVER STEEP
MID LEVEL LAPSE RATES WARRANT INCLUSION OF SLIGHT CHANCE FOR
NORTHEAST COUNTIES THROUGH THE EARLY AFTERNOON AFTER WHICH FEATURE
WILL HAVE MOVED OUT OF THE CWA. GFS IS FASTER WITH THIS SYSTEM
OVER NAM GUIDANCE.

SECOND FEATURE TO DISCUSS WILL BE NORTHWEST FLOW SHORTWAVE MOVING
ACROSS NORTH DAKOTA/MINNESOTA FRIDAY. RESULTING SURFACE
REFLECTION...A WEAK COLD FRONT...IS ALSO MOISTURE STARVED WITH
BEST MID LEVEL FORCING/MOISTURE INTO MINNESOTA DURING PEAK HEATING.

TEMPERATURES THIS PERIOD...WITH SEE COOL NW FLOW FOR THE FIRST
PART TO START OFF...WITH GRADUAL WARMING TREND LASTING INTO THE
WEEKEND. TEMPERATURES COOL OFF FOR THE START OF NEXT WEEK AS UPPER
TROUGH MOVES INTO THE REGION.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE EARLY EVENING HOURS
ACROSS THE CWA. SCT MID TO HIGH CLOUDS AOA 10K FEET WILL TRACK
FROM THE WESTERN CWA TO THE EASTERN CWA. VSBYS WILL BE UNRESTRICTED.
SOUTHERLY SURFACE WINDS WILL BE IN THE 20 TO 35 KNOT RANGE AT ALL
TAF SITES THROUGH EARLY EVENING...THEN WILL DIMINISH INTO THE 15
TO 20 MPH RANGE AFTER SUNSET. WITH THE APPROACH OF A COLD
FRONT...THUNDERSTORMS ARE EXPECTED TO DEVELOP AT OR NEAR THE KPIR
AND KMBG TAF SITES AFTER 00Z...WITH A BROAD AREA OF RAIN AND
EMBEDDED THUNDERSTORMS TRACKING EASTWARD OVERNIGHT...LIKELY
AFFECTING KABR BY 03Z AND KATY BY 04Z. CIGS AND VSBYS WILL
POTENTIALLY FALL INTO THE MVFR OR HIGH IFR CATEGORY WITH THE
STRONGER STORMS. WINDS WILL ALSO SHIFT AROUND TO THE NORTHWEST AS
THE FRONT PASSES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 26, 4:03 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT TUE AUG 26 2008

SDZ003>006-009-010-015>018-033>037-045-048-051-271015-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
503 AM CDT TUE AUG 26 2008 /403 AM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH CENTRAL SOUTH DAKOTA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. SCATTERED THUNDERSTORMS ARE
EXPECTED ALONG THIS FRONT...SOME OF WHICH COULD BECOME STRONG TO
SEVERE WITH LARGE HAIL AND GUSTY WINDS IN EXCESS OF 55 MPH. THESE
STORMS WILL MOVE EAST THROUGH THE EVENING...APPROACHING THE JAMES
VALLEY AFTER DARK WHILE LOSING THEIR INTENSITY.

STRONG SOUTH WINDS FROM 20 TO 35 MPH WILL BE FOUND TODAY ACROSS
CENTRAL AND EASTERN SOUTH DAKOTA. GUSTS WILL REACH 40 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 5 PM CDT /4 PM MDT/ FOR
COUNTIES BORDERING THE MISSOURI RIVER ACROSS NORTH CENTRAL SOUTH
DAKOTA.

MNZ039-046-SDZ007-008-011-019>023-271015-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
503 AM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER DARK AS A COLD FRONT TRACKS
EASTWARD ACROSS THE AREA. STORMS ARE NOT EXPECTED TO BE SEVERE BUT
A FEW COULD BE ON THE STRONG SIDE WITH SMALL HAIL AND WIND GUSTS
NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS NORTHEASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA THURSDAY AFTERNOON AS A WEAK
DISTURBANCE SLIDES THROUGH THE AREA. THESE STORMS ARE NOT EXPECTED
TO HAVE THE POTENTIAL TO BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Campbell

When
August 26, 6:13 PM CST
Where
Campbell County, 0.48 mi W of Pollock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.900, -100.290

Hail, Campbell

When
August 26, 6:25 PM CST
Where
Campbell County, 5.66 mi SE of Pollock
Measured
1 in hail
Reported by
Public
Coordinates
45.840, -100.200

Hail, Campbell

When
August 26, 7:15 PM CST
Where
Campbell County, 5.98 mi ENE of Mound City
Measured
0.88 in hail
Reported by
Public
Coordinates
45.760, -99.960

Hail, Campbell

When
August 26, 7:20 PM CST
Where
Campbell County, 2.29 mi NNW of Artas
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.910, -99.840

Hail, Dewey

When
August 26, 6:32 PM MST
Where
Dewey County, Ridgeview Jewett Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
45.080, -100.800

Hail, Dewey

When
August 26, 6:45 PM MST
Where
Dewey County, 19.95 mi SW of Cheyenne Agency
Measured
0.75 in hail
Reported by
Public
Coordinates
44.820, -100.600

Hail, Dewey

When
August 26, 7:05 PM MST
Where
Dewey County, 3.89 mi E of Promise
Measured
1.75 in hail
Reported by
Public
Coordinates
45.330, -100.520

Hail, Walworth

When
August 26, 8:30 PM CST
Where
Walworth County, Glenham
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.530, -100.270

Hail, Campbell

When
August 26, 9:00 PM CST
Where
Campbell County, 6 mi SE of Mound City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.659, -99.982

Hail, Campbell

When
August 26, 9:00 PM CST
Where
Campbell County, 3.56 mi SE of Mound City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.690, -100.010

Large hail caused some damage to a vehicle along with some crops.

Hail, Campbell

When
August 26, 9:00 PM CST
Where
Campbell County, 1.6 mi ESE of Mound City
Measured
1 in hail
Reported by
Public
Coordinates
45.710, -100.040

Hail, Spink

When
August 26, 10:55 PM CST
Where
Spink County, Turton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.050, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133038, 133039, 133040, 133041, 133042, 133043, 133044, 133045, 133047, 133049, 133050, 133051.